Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 162, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 29, 1998, 6:06 PM CDT for Jackson County, Nemaha County, Kansas. It was in force for 29 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 6:06 PM CDT (23:06 UTC)
- Expired
- Jun 29, 1998, 6:35 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Jackson County, KS, Nemaha County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:12 PM CDT | Hail 1.75 | Wetmore, KS | |
| Jun 29, 6:34 PM CDT | Tornado F1 | Mayetta, KS | |
| Jun 29, 6:40 PM CDT | Thunderstorm Wind | Mayetta, KS | |
| Jun 29, 6:40 PM CDT | Thunderstorm Wind | Hoyt, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2931 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 26.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KTOP 292306 RRA
SVRTOP
KSC085-131-292335-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
606 PM CDT MON JUN 29 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS
NORTHERN JACKSON COUNTY IN NORTHEAST KANSAS
* UNTIL 635 PM CDT
* AT 604 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF WETMORE...OR ABOUT 24
MILES SOUTHWEST OF HIAWATHA...MOVING EAST AT 40 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
WETMORE
NETAWAKA
WHITING
SOLDIER
CIRCLEVILLE
DENISON
HOLTON
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:33 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 29, 4:33 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT MON JUN 29 1998
...AREAS OF FLASH FLOODING...AND WHEN PRECIPITATION WILL END
OVERNIGHT ARE MAIN PROBLEMS...
LOWER LAYERS VERY MOIST AND UNSTABLE OVER CWA WITH PRECIPITABLE
WATERS RUNNING AROUND 2 INCHES. MODELS SHOWING BOUNDARY ACROSS
SOUTHEAST NEBRASKA INTO WESTERN KANSAS MOVING SOUTH AND EAST ACROSS
AREA OVERNIGHT. UPPER LEVEL IMPUSLE ALSO HINTED BY MODELS MOVING OUT
OF WESTERN KANSAS AS WELL. WITH ALL THIS IN MIND THINK "LIKELY" POPS
ARE ON ORDER FOR MUCH OF AREA WITH FLASH FLOODING AGAIN A POSSIBILITY
GENERALLY ALONG AND NORTH OF INTERSTATE 70. FRONT SHOULD SLIP OUT OF
NORTH CENTRAL KANSAS AROUND OR SHORTLY AFTER MIDNIGHT AND
PRECIPITATION SHOULD BE DIMINISHING BY LATE NIGHT OVER REST OF CWA.
TEMP WISE GUID LOOKS A LITTLE COOL IN THE NORTH CENTRAL SO WILL GO
MORE IN THE 65 TO 70 DEGREE RANGE FOR LOWS OVERNIGHT WITH REST OF
AREA ON TARGET. QUESTION FOR OUTER PERIODS IS HOW FAR SOUTH BOUNDARY
MAKE IT BEFORE WARM ADVECTION...OVERRUNING RETURNS TUESDAY NIGHT INTO
WEDNESDAY. FOR NOW WILL JUST INCREASE CLOUDS ACROSS THE AREA TUESDAY
NIGHT INTO WEDNESDAY. GRADUAL COOL DOWN ON TEMPS FOR HIGHS TUESDAY
INTO WEDNESDAY.
.TOP...A FLASH FLOOD WATCH IS POSTED FOR MUCH OF NORTH CENTRAL UNTIL
MIDNIGHT AND NORTHEAST KANSAS OVERNIGHT. AREA IS GENERALLY
NORH OF LAWRNECE...COUNCIL GROVE TO CONCORDIA LINE.
FRANTZIn the hours before
Special weather statement, Jun 29, 12:08 PM CDT, 5 hours 58 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-292305- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1208 PM CDT MON JUN 29 1998 STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS MAINLY LATE THIS AFTERNOON INTO THE EVENING HOURS. SCATTERED THUNDERSTORMS MOVING ACROSS THE AREA DURING THE EARLY AFTERNOON SHOULD GRADUALLY END HOWEVER MORE THUNDERSTORMS ARE POSSIBLE BY THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT FROM THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS BUT ISOLATED TORNADOES COULD NOT BE RULED OUT. SYNOPSIS: VERY MOIST AND UNSTABLE AIR WAS IN PLACE OVER THE AREA. AN APPROACHING UPPER LEVEL WEATHER DISTURBANCE COMBINED WITH A FRONTAL BOUNDARY AND ANY OUTFLOW BOUNDARIES FROM PREVIOUS THUNDERSTORMS WILL GIVE THE THREAT FOR SEVERE WEATHER. CURRENT INDICATIONS ARE THE THUNDERSTORM CHANCES SHOULD BE DIMINISHING FROM NORTH TO SOUTH ACROSS THE AREA AFTER MIDNIGHT AS WINDS SHIFT TO THE NORTH. FRANTZ
Special weather statement, Jun 29, 12:08 PM CDT, 5 hours 58 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-292305- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1208 PM CDT MON JUN 29 1998 STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS MAINLY LATE THIS AFTERNOON INTO THE EVENING HOURS. SCATTERED THUNDERSTORMS MOVING ACROSS THE AREA DURING THE EARLY AFTERNOON SHOULD GRADUALLY END HOWEVER MORE THUNDERSTORMS ARE POSSIBLE BY THE LATE AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT FROM THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS BUT ISOLATED TORNADOES COULD NOT BE RULED OUT. SYNOPSIS: VERY MOIST AND UNSTABLE AIR WAS IN PLACE OVER THE AREA. AN APPROACHING UPPER LEVEL WEATHER DISTURBANCE COMBINED WITH A FRONTAL BOUNDARY AND ANY OUTFLOW BOUNDARIES FROM PREVIOUS THUNDERSTORMS WILL GIVE THE THREAT FOR SEVERE WEATHER. CURRENT INDICATIONS ARE THE THUNDERSTORM CHANCES SHOULD BE DIMINISHING FROM NORTH TO SOUTH ACROSS THE AREA AFTER MIDNIGHT AS WINDS SHIFT TO THE NORTH. FRANTZ
Special weather statement, Jun 29, 12:25 PM CDT, 5 hours 41 minutes before
KSZ005>012-017>024-026-034>040-054>056-058-059-292100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1225 PM CDT MON JUN 29 1998 ...A HEAT ADVISORY FOR DANGEROUS HEAT INDICES CONTINUES FOR THE BALANCE OF THE DAY ACROSS MUCH OF THE AREA... HEAT INDICES BY THE MIDDLE TO LATE AFTERNOON HOURS ARE EXPECTED TO TOP OUT IN THE DANGEROUS 105 TO 110 DEGREE RANGE. SCATTERED THUNDERSTORMS COULD PROVIDE SOME RELIEF EARLY ON AND AGAIN DURING THE LATE AFTERNOON AND EVENING HOURS BUT MOST AREAS WILL HAVE TO BEAR THE HIGH HUMIDITIES AND HOT TEMPERATURES AT LEAST ONE MORE DAY. THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...EVEN IF YOUR NOT THIRSTY...AND WEARING LIGHT-COLORED CLOTHING. IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES. THE ELDERLY...VERY YOUNG...SICK AND PERSONS WITH HEART CONDITIONS ARE THE MOST AT RISK IN EXTREME HEAT AND THEIR CONDITIONS SHOULD BE MONITORED. FRANTZ
Special weather statement, Jun 29, 12:25 PM CDT, 5 hours 41 minutes before
KSZ005>012-017>024-026-034>040-054>056-058-059-292100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1225 PM CDT MON JUN 29 1998 ...A HEAT ADVISORY FOR DANGEROUS HEAT INDICES CONTINUES FOR THE BALANCE OF THE DAY ACROSS MUCH OF THE AREA... HEAT INDICES BY THE MIDDLE TO LATE AFTERNOON HOURS ARE EXPECTED TO TOP OUT IN THE DANGEROUS 105 TO 110 DEGREE RANGE. SCATTERED THUNDERSTORMS COULD PROVIDE SOME RELIEF EARLY ON AND AGAIN DURING THE LATE AFTERNOON AND EVENING HOURS BUT MOST AREAS WILL HAVE TO BEAR THE HIGH HUMIDITIES AND HOT TEMPERATURES AT LEAST ONE MORE DAY. THE EFFECTS OF THE HEAT CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...EVEN IF YOUR NOT THIRSTY...AND WEARING LIGHT-COLORED CLOTHING. IF POSSIBLE...SPEND TIME IN AIR CONDITIONED FACILITIES. THE ELDERLY...VERY YOUNG...SICK AND PERSONS WITH HEART CONDITIONS ARE THE MOST AT RISK IN EXTREME HEAT AND THEIR CONDITIONS SHOULD BE MONITORED. FRANTZ
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:04 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson, Shawnee | 31 min |
| Jun 28, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 47 min |
| Jun 28, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 46 min |
| Jun 28, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 26 min |
| Jun 28, 7:52 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 48 min |
| Jun 28, 8:01 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 64 min |
| Jun 28, 8:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 61 min |
| Jun 28, 8:27 PM CDT | Severe Thunderstorm Warning | TOP | Geary | 48 min |
| Jun 28, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
| Jun 28, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 64 min |
| Jun 28, 10:01 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 49 min |
| Jun 28, 10:39 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 3 hr |
| Jun 28, 10:39 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 3 hr |
| Jun 28, 10:43 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 47 min |
| Jun 28, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 37 min |
| Jun 29, 1:26 AM CDT | Flash Flood Warning | TOP | Marshall, Nemaha, Washington | 4 hr |
| Jun 29, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 28 min |
| Jun 29, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 31 min |
| Jun 29, 6:21 PM CDT | Tornado Warning | TOP | Jackson | 29 min |
| Jun 29, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 33 min |
| Jun 29, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 48 min |
| Jun 29, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 47 min |
| Jun 29, 6:43 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.